Alert archive / Nevada / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Reno, NV

July 18, 2006Douglas County, Nevada; Mono County, California

NWS Reno, NV issued this flash flood warning at Jul 18, 2006, 4:27 PM PDT for Douglas County, Nevada; Mono County, California. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2006, 4:27 PM PDT (23:27 UTC)
Expired
Jul 18, 2006, 6:00 PM PDT
In force
93 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

Counties Mono County, CA, Douglas County, NV

The radar

The Reno radar (KRGX), 127 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2961 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KREV 182330
FFWREV
CAC051-NVC005-190100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
427 PM PDT TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHWESTERN MONO COUNTY IN CENTRAL CALIFORNIA
  SOUTHEASTERN DOUGLAS COUNTY IN WESTERN NEVADA

* UNTIL 600 PM PDT

* AT 422 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
  FLOODING FROM A THUNDERSTORM OVER THE JACKASS WILDFIRE. DUE TO 
  LACK OF VEGETATION FROM THE FIRE...THERE IS NOTHING TO SOAK ANY 
  RAINFALL FALLING OVER THE BURN AREA. MUD...ROCKS AND SMALL TREES 
  COULD COME DOWN IN A RIVER OF DEBRIS...ESPECIALLY ALONG THE WESTERN 
  SIDE OF THE FIRE TOWARD THE ANTELOPE VALLEY. 

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

LAT...LON 3856 11932 3872 11934 3872 11946 3853 11945

$$

RM
1 follow-up statement
000 
WGUS75 KREV 190046
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
545 PM PDT TUE JUL 18 2006

CAC051-NVC005-190055-
MONO CA-DOUGLAS NV-
545 PM PDT TUE JUL 18 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
DOUGLAS AND EXTREME NORTHWESTERN MONO COUNTIES...

HEAVY RAINFALL HAS MOVED WEST OF THE AREA...TAKING THE THREAT OF 
FLASH FLOODING WITH IT. NO ADDITIONAL HEAVY RAINFALL IS EXPECTED.  

LAT...LON 3856 11932 3872 11934 3872 11946 3853 11945

$$

SS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:50 PM PDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 18, 2:50 PM PDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
250 PM PDT TUE JUL 18 2006

.SHORT TERM...
HOT TEMPERATURES CONTINUE ACROSS THE AREA UNDER A STRONG UPPER RIDGE
EXTENDING FROM SFO TO SLC. A ZONAL FLOW WITH EMBEDDED SHORT WAVES
ACROSS THE PACIFIC NORTHWEST WAS HELPING TO KEEP THE GREAT BASIN
RIDGE IN PLACE. MOISTURE WAS INCREASING SOUTH OF THE RIDGE AXIS AS
THE CLOCKWISE FLOW AROUND THE RIDGE WAS COMBINING WITH AN UPPER LOW
OFF NORTHERN BAJA TO STEER WEAK VORTICITY CENTERS ACROSS NEVADA AND
CALIFORNIA. ONE OF THE VORTICITY FEATURES WAS MOVING NORTHWEST
ACROSS INYO COUNTY AND WAS HELPING TO FIRE UP THUNDERSTORMS FROM
MONO COUNTY IN THE CENTRAL MOUNTAINS OF NV. AT 2PM...CELLS WERE ALSO
POPPING IN ALPINE COUNTY SOUTH OF LAKE TAHOE WITH CUMULUS CLOUDS
FORMING NORTH OF THERE TO THE WEST OF RENO. GIVEN THE SLOW NORTHWARD
PROGRESSION OF THE VORT MAX AND THE HIGHER DEWPOINTS/PWS...WILL
CONTINUE WITH ISOLATED THUNDERSTORMS FOR THE TONIGHT PERIOD FROM
ABOUT RENO SOUTHWARD AND SCATTERED OVER MONO COUNTY. HIGHER POPS ARE
EXPECTED WEDNESDAY MAINLY ALONG AND SOUTH OF I-80 AS THE VORT MAX
CONTINUES MOVING NORTH WHILE WEAKENING. THIS FEATURE STALLS NORTH OF
RENO LATE WEDNESDAY AS A SHORT WAVE MOVING ACROSS THE PACIFIC
NORTHWEST HALTS ITS NORTHWARD PROGRESSION.

THE PAC NW SHORTWAVE MOVES INTO THE NORTHERN ROCKIES ON THURSDAY...
ALLOWING THE WESTERN RIDGE TO AMPLIFY ALONG THE COAST. THIS SHOULD
HELP TO LIMIT CONVECTION TO THE SOUTHWEST HALF OF THE CWA ON
THURSDAY AFTERNOON...AND AGAIN ON FRIDAY AFTERNOON AS THE RIDGE AXIS
BISECTS THE CWA EXTENDING FROM CEDARVILLE TO TONOPAH.

AFTER A FEW DEGREES OF COOLING WEDNESDAY...TEMPERATURES REBOUND TO
TRIPLE DIGITS FOR MANY WESTERN NV VALLEYS THURSDAY AND FRIDAY. HIGHS
IN THE MOUNTAINS WILL BE MOSTLY IN THE 80S. RC

.LONG TERM...SATURDAY THROUGH TUESDAY...
MONSTER RIDGE FROM LATE THIS WEEK TO CONTINUE OVER THE REGION
THROUGH THE WEEKEND...BEFORE SLOWLY WEAKENING EARLY NEXT WEEK. THIS
WILL SPELL CONTINUED WELL ABOVE AVERAGE TEMPERATURES INTO NEXT
WEEK...ALTHOUGH MONDAY AND TUESDAY SHOULD SEE TEMPERATURES SLACKING
OFF SLIGHTLY WITH THE DIMINISHED RIDGE AND INCREASED CONVECTIVE
CLOUDINESS. WITH DECENT AGREEMENT WITH GFS(X)MOS FROM 00Z TO 12Z...I
BUMPED HIGHS UP TO BETWEEN GFS(X)MOS AND THE ENSEMBLE MOS GUIDANCE.

PRECIPITATION WISE...WITH STRONG SUBSIDENCE UNDER THE CENTER OF THE
UPPER RIDGE AND EAST TO SOUTHEAST FLOW BENEATH THE FAR NORTHERN
NEVADA RIDGE AXIS SATURDAY...I CONFINED WEATHER MENTION TO THE
SIERRA AND MAINLY SOUTH OF HIGHWAY 50. WITH SUBSIDENCE AND NO
CONVERGENCE AS THE THERMAL TROUGH REMAINS NEAR THE SIERRA CREST...I
BELIEVE THERE WILL BE TOO MUCH DRY AIR AND LACK OF INSTABILITY (-4C
AT 500 MB) OVER OUR NORTHEAST ZONES FOR CONVECTION...DESPITE HIGH
TEMPERATURES OF 100-105 DEGREES.

BY MONDAY AND TUESDAY...PROGS INDICATE ENOUGH WEAKENING/SHIFTING
EASTWARD OF THE 500 MB RIDGE TO ALLOW FOR A RETURN OF AFTERNOON
WESTERLIES TO NEVADA. THIS CAUSED ME TO SPREAD POPS EASTWARD INTO
ZONE 4 AS CONVERGENCE SHIFTS THERE EACH AFTERNOON. TEMPERATURES
SHOULD ALSO EASE OFF A FEW DEGREES MONDAY AND TUESDAY AS THE THERMAL
TROUGH SHIFTS EAST AND THERE IS AN INCREASE IN CONVECTIVE
CLOUDINESS. SNYDER
&&

.AVIATION...
VFR. ISOLD TO SCT -TSRA ALONG TWEB ROUTE 402 THRU 03Z. A FEW -TSRA
WILL BE POSSIBLE OVERNIGHT NEAR THE SIERRA AS FAR NORTH AS LAKE
TAHOE AS A DISTURBANCE MOVES THROUGH. ISOLD TO SCT -TSRA WILL SPREAD
FROM MAINLY SOUTH OF HIGHWAY 50 TUESDAY INTO NORTHERN NEVADA ON
WEDNESDAY. SNYDER
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

Nearby

Flash Flood Warnings in Nevada, 2006Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.